Antibiotics are routinely given to pregnant women and young children. In the US, 30 million prescriptions are written each year for childhood ear infections alone, and there are more than 60 different antibiotics that can now be given to infants.
However, while these drugs have saved lives, they are also known to be among the most dangerous groups of drugs around.
One study found that antibiotics can cause long-term health problems in children whose mothers took these drugs during pregnancy. Antibiotics are regularly given in pregnancy to reduce the possibility of premature labour and to guard against infection.
Yet, this routine procedure has genuine health risks for the unborn child. Researchers at the University of Leicester in the UK found that the antibiotic erythromycin dramatically increased the risk of having a child who would develop visual or hearing impairment, or even cerebral palsy, by the age of seven.
The team tracked 4221 women who had taken either erythromycin or amoxicillin-two commonly used antibiotics-or a placebo while preg-nant. Of these, 658 children whose mothers had taken an antibiotic had some kind of functional impairment. Their health problems included seizures, ADHD (attention-deficit/ hyperactivity disorder), respiratory conditions such as asthma, diabetes and bowel disorders.
In general, the children of mothers who had taken the drugs were nearly twice as likely to develop cerebral palsy vs those whose mothers took a placebo. These children were also much more likely to have problems in learning to walk, other learning difficulties and poor eyesight by the age of seven compared with those whose mothers had taken a placebo.
Worst of all, the researchers found that the drugs had not been any more effective than a placebo in preventing infection, not even in cases of a ruptured membrane.
This suggests, say the researchers, that only those women who are very likely to develop infection due to membrane rupture or to suffer other injuries that could lead to infection should be given antibiotics in future. Certainly, their routine use should
be stopped (Lancet, 2008; Sep 18; Epub ahead of print).
Nevertheless, and despite these findings, the Royal College of Obstet-ricians and Gynaecologists, which sets the 'best practice' guidelines in the UK, says it will not be altering its current recommendations. In 2001, the RCOG changed its guidelines
for the management of preterm membrane rupture to exclude co-amoxiclav (amoxicillin and clavulanic acid) from the treatment protocol.
Drugs for newborns
Antibiotics are just as dangerous for newborns. One study has established that children who are given an antibiotic in their first 12 months of life are twice as likely to develop asthma by the time they are seven. The risk is highest among children who have undergone four courses of antibiotics and have taken broad-spectrum drugs for general 'just-in-case' healthcare.
Researchers in Canada made the discovery when they reviewed the medical histories of 13,116 children. Those who were prescribed anti-biotics for anything other than a respiratory problem, thereby exclud-ing those who had a preexisting condition that might have led to asthma, were twice as likely to develop asthma as those given a placebo (Chest, 2007; 131: 1753-9).
But the dangers of antibiotic use in children have been known for years. A study published as far back as 12 years ago found that children in Nigeria were losing their hearing because of indiscriminate antibiotic use. It was reckoned that two-thirds of cases of deafness in children were being caused by the overprescribing of antibiotics such as streptomycin and gentamicin (BMJ, 1996; 313: 648).
"The lessons to be learned seem clear," says Alison Russell, of Warwick Medical School in the UK. "Contrary to the popular opinion that anti-biotics don't do any harm so we might as well give them, antibiotics are not risk-free."
Adverse events are common
Dr Russell's opinion has been supported by the fact that antibiotics are responsible for 20 per cent of all drug-related visits to Accident & Emergency departments. It appears that, over a two-year period, 142,000 Americans reacted so badly to an antibiotic that they had to be admit-ted to hospital. Indeed, antibiotics were as dangerous as drugs such as warfarin, insulin and digoxin, all of which have a known track record for causing serious adverse reactions.
Nearly 80 per cent of the antibiotic patients who received hospital care did so because of allergic reactions, whereas the rest of the patients suffered from severe diarrhoea, head-ache or dizziness. Also, around 6 per cent had to stay in hospital for at least one night (Clin Infect Dis, 2008; 47: 735-43).
Yet, despite these dangers, doctors continue to give so many antibiotics to children that there are now considerable rates of antibiotic resistance, researchers at Oxford University have found. In 119 children with acute respiratory tract infection, 71 were given amoxicillin, a moderate-spectrum penicillin. After just two weeks, the number of these treated children carrying antibiotic-resistant bacteria had doubled compared with those only taking a placebo (BMJ, 2007; 335: 429).